Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 126, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 6:11 PM CDT for Stevens County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2025, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 27, 2025, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:18 PM CDT | HAIL 1 | Chokio, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
801
WUUS53 KMPX 272311
SVRMPX
MNC149-280000-
/O.NEW.KMPX.SV.W.0126.250727T2311Z-250728T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Sun Jul 27 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Stevens County in west central Minnesota...
* Until 700 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located over Chokio, or
13 miles west of Morris, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta
and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4559 9625 4567 9625 4576 9584 4576 9576
4559 9576 4559 9575 4549 9575 4547 9624
4559 9624
TIME...MOT...LOC 2311Z 253DEG 25KT 4556 9617
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
716
WWUS53 KMPX 272343
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Sun Jul 27 2025
MNC149-280000-
/O.CON.KMPX.SV.W.0126.000000T0000Z-250728T0000Z/
Stevens MN-
643 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FOR
CENTRAL STEVENS COUNTY...
At 643 PM CDT, severe thunderstorms were located along a line from
near Chokio to near Lake Hattie, or along a line from 17 miles west
of Morris to 7 miles southwest of Morris, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Morris, Hancock, Chokio, Lake Hattie, Alberta and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4562 9625 4567 9576 4559 9576 4559 9575
4549 9575 4547 9624 4559 9624 4559 9625
TIME...MOT...LOC 2311Z 255DEG 27KT 4548 9660 4546 9634
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 3 hours 31 minutes earlier. Its key messages:
- Growing confidence in strong to severe storms across central MN this evening. All severe hazards are possible with the greatest threat being significant wind gusts.
- Hot and humid again for Monday with the worst heat expected in southern MN. Heat indices in this region are forecast to be 100-108 during the afternoon.
- Severe storms and heavy rainfall possible again Monday evening.
- Cooler drier conditions after Tuesday.
Area forecast discussion, Jul 27, 2:40 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
240 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Growing confidence in strong to severe storms across central
MN this evening. All severe hazards are possible with the
greatest threat being significant wind gusts.
- Hot and humid again for Monday with the worst heat expected
in southern MN. Heat indices in this region are forecast to be
100-108 during the afternoon.
- Severe storms and heavy rainfall possible again Monday evening.
- Cooler drier conditions after Tuesday.
&&
.DISCUSSION...
Issued at 239 PM CDT Sun Jul 27 2025
Large uncertainty exists in how much farther east the cluster of
thunderstorms in western MN travels before dissipating. The storms
have developed within extreme instability (+3000 J/kg MLCAPE) and 40-
35 knots of shear. A tornado has already been confirmed near
Appleton along with numerous trees down near Milan. But, the
environment does get slightly worse as one heads east with shear
falling under 35 knots and greater CIN. Current thinking is that
this cluster of storms will travel southeast along the Minnesota
River Valley while losing intensity. This will likely throw a wrench
into the expected heat for that region (and north of the cluster
following the mean wind field) as temperatures would cool from both
the shade of the clouds and rain-cooled air.
Farther east across south-central and eastern MN and western WI, the
heat remains on track as heat indices have climbed into the mid 90s
to low 100s. Expecting to climb a few more degrees this afternoon
with additional heating. If you need to be outside, take frequent
breaks, find shade, and stay hydrated. A second round of
thunderstorms seems probable to develop from western to north-
central MN by early this evening. Uncertainty exists in how much
instability can recover over central MN from the anvil shading of
the previous storms. But, provided additional afternoon heating does
occur, the second round of storms should be able to take advantage
of +3000 J/kg of CAPE and 40-50 knots of shear. Initial storms
should be supercellular/clusters with tornadoes, large hail, and
damaging winds all possible. The storms will travel southeast,
likely growing upscale into a bowing line with time, reaching
eastern MN and western WI late this evening. The primary severe
threat would transition to damaging winds while hail and a tornado
may still occur. Winds from these storms could be significant (+75
mph) owing the to the extreme instability and large downdraft CAPE.
The Storm Prediction Center has upgraded most of our MN CWA to an
Enhanced risk as certainty in storms has grown. The bowing line of
storms should exit to our southeast during early Monday morning.
The forecast for Monday also continues to be tricky. The warm front
will sag south such that the highest dewpoints (mid to upper 70s)
should be in southern MN. Combined with area-wide highs in the mid
80s to lower 90s, heat indices are forecast to again climb to 100-
108 in the afternoon, mainly for the Minnesota River Valley and
south. However, a remnant outflow boundary from Sunday night's
convection may also be draped across south-central MN. This brings
some uncertainty of eventual high temperatures for Monday with the
remnant rain-cooled air and if any precipitation can form along
the boundary. Thus, have only issued a Heat Advisory for now
across southern MN for Monday. An upgrade to an Extreme Heat
Warning for at least some of the area may be warranted should
forecast certainty increase. As for precipitation, the consensus
between CAMs is that showers and storms fire along the warm
front over eastern SD and western MN towards Monday evening.
Another explosive convective environment is forecast, with the
12Z HREF showing +3000 J/kg of MUCAPE and 35-50 knots of shear.
Thus, supercells look likely initially with all severe hazards
possible. Tornadoes will be most probable with storms that can
latch on to the warm front or possibly interact with the
aforementioned remnant outflow boundary. CAMs show storms
growing upscale into clusters and then eventually a bowing line
segment as they travel east-southeast along the front. This
would again transition the primary threat to damaging winds,
which for now looks favored most over southern MN. Additionally,
there could be training storms as the southwesterly 850 hPa LLJ
overrunning the warm front provides continual lift. We will
need to also monitor a threat for flooding as southern MN has
recently received quite a bit of rain and the HREF LPMM shows a
swath of 1.5- 2" with localized areas of 3-4" possible through
Monday night.
A cold front will pass through the Upper Midwest by Tuesday morning,
bring much more comfortable weather for the remainder of the week.
Highs will generally be in the mid to upper 70s. Precipitation
chances also look low for the rest of the week after Tuesday as
surface high pressure settles over the Upper Midwest.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun Jul 27 2025
Complicated forecast period in terms of timing of TSRA... Models
have handled the ongoing convection across South Dakota and
western Minnesota poorly today. The ongoing storm (1730z) will
impact the forecast for the rest of this afternoon and evening,
but just how much remains to be seen. In any case, have added in
TEMPO/PROB30s for all terminals sometime between 21z and 08z.
Fog development is likely with light and variable winds and
ample moisture tomorrow morning.
KMSP...As mentioned above, an unusually high amount of
uncertainty exists for only being a few hours out from expected
onset of convection. In any case, believe that the best chance
for storms will be sometime after 03-04z. Have a PROB30 to cover
anything that materializes before then and have introduced
prevailing -TSRA from 04z to 08z with a PROB30 for LIFR
conditions. VFR conditions with light winds expected from Monday
morning through the end of the period.
/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
Steele-Todd.
Extreme Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...CTG
AVIATION...DyeHazardous weather outlook, Jul 27, 3:11 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 PM CDT Sun Jul 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to develop across central Minnesota early this evening then dive southeast. There is an Enhanced Risk (level 3 of 5) of severe weather. Damaging winds, large hail, and a couple tornadoes are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and very humid conditions will linger Monday, especially across southern Minnesota where a Heat Advisory is in effect. Additional thunderstorms are expected Monday night. There is a Slight Risk of severe thunderstorms (level 2 of 5) and of excessive rainfall (level 2 of 4). Damaging winds, large hail, and very heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. Borghoff
In the hours before
Local storm report, Jul 27, 5:21 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Dmg Starbuck 45.61N 95.53W
07/27/2025 Pope MN Law Enforcement
Multiple large branches down.
&&
NDCLocal storm report, Jul 27, 5:32 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst 2 N Holloway 45.28N 95.91W
07/27/2025 M58 MPH Swift MN Mesonet
Mesonet station MN134 U.s.12 - Holloway - Mp
27.0.
&&
NDCLocal storm report, Jul 27, 5:37 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 6 NE De Graff 45.33N 95.38W
07/27/2025 M63 MPH Swift MN Mesonet
Mesonet station MN136 T.h.9 - Murdock - Mp
24.5.
&&
NDCSpecial weather statement, Jul 27, 5:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Sun Jul 27 2025
MNZ047-048-055-272330-
Pope MN-Swift MN-Stevens MN-
541 PM CDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS...SOUTHERN
POPE AND SWIFT COUNTIES UNTIL 630 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hancock, or 12 miles south of Morris, moving east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Benson, Hancock, Murdock, Lake Hassel, Lake Oliver, Gilchrist,
Clontarf, De Graff, Danvers, Sedan, Benson Airport, Lake Emily,
Glacial Lakes State Park and Swift Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4534 9611 4555 9597 4561 9519 4515 9537
4515 9542
TIME...MOT...LOC 2241Z 271DEG 33KT 4542 9585
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
CTGLocal storm report, Jul 27, 5:42 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
542 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg Sunburg 45.35N 95.24W
07/27/2025 Kandiyohi MN Fire Dept/Rescue
Grain bins buckled near Sunburg.
&&
NDCLocal storm report, Jul 27, 5:45 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
545 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 6 NE De Graff 45.33N 95.38W
07/27/2025 M71 MPH Swift MN Mesonet
Mesonet station MN136 T.h.9 - Murdock - Mp
24.5.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:50 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 55 min |
| Jul 27, 12:16 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 44 min |
| Jul 27, 12:36 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 39 min |
| Jul 27, 12:48 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 47 min |
| Jul 27, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 47 min |
| Jul 27, 2:08 PM CDT | Special Weather Statement | MPX | Renville | 52 min |
| Jul 27, 2:58 PM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more | 24 hr |
| Jul 27, 4:19 PM CDT | Special Weather Statement | MPX | Stevens | 41 min |
| Jul 27, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 54 min |
| Jul 27, 4:55 PM CDT | Flash Flood Warning | MPX | Pope, Stevens | 65 min |
| Jul 27, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Stearns, Swift | 45 min |
| Jul 27, 5:41 PM CDT | Special Weather Statement | MPX | Pope, Swift | 49 min |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville, Stearns | 45 min |
| Jul 27, 5:58 PM CDT | Flash Flood Warning | MPX | Stevens | 4 hr |
| Jul 27, 5:58 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 32 min |
| Jul 27, 6:07 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 38 min |
| Jul 27, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 37 min |
| Jul 27, 6:46 PM CDT | Tornado Warning | MPX | Hennepin, Sherburne, Wright | 29 min |
| Jul 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 39 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.